Parents Need To Be Aware Of “Molly”

clip_image002[2] (59 x 72)According to Talbot Partnership for Alcohol and Other Drug Abuse Prevention, overdoses of the drug “Molly”, which is a form of ecstasy, have caused a string of recent deaths. “Molly,” the powder or crystal form of MDMA, the chemical used in Ecstasy, has been a popular drug particularly at music festivals and concerts this year.

“Molly”, short for molecule, is considered to be pure MDMA, unlike Ecstasy, which generally is laced with other ingredients, such as caffeine or methamphetamine. According to recent data, “Molly” users tend to be ages 16 to 24.

Typically used in social settings, people using “Molly” experience heightened sensations and want to intensify these feelings by dancing, talking and touching. The DEA labels it an illegal Schedule 1 controlled substance, considered to have a high potential for abuse and no accepted use in medical treatment.

The immediate signs of “Molly” are high heart rate, high respiratory rate and high blood pressure. Many of the products being sold as “Molly”, however, are often synthetic concoctions designed to mimic the drug’s effects or have been contaminated with other chemicals whose effects are more dangerous.

Health officials report complications from “Molly” ranging from dehydration and exhaustion to more severe side effects such as hyperthermia, seizures, electrolyte abnormalities, cardiac episodes and comas. It also depletes the body of some of its neurotransmitters, which can lead to a decreased mood about a day or two after using the drug and can lead to long-term depression.

For further information on the dangers of alcohol and other drugs, contact Talbot Partnership at 410-819-8067. Please also visit our website at www.talbotpartnership.org or find us on Facebook.